Colorado, 2003

Flash Flood in Colorado, September 10, 2003

September 10, 2003 · NWS GJT · 1 event in 1 county or zone

A strong storm system brought moderate to heavy rain to eastern Garfield County resulting in mud and debris flows onto Highway 82 near the Glenwood Springs city limits. Mud flows also occurred in the Mitchell Creek area 3 miles northwest of Glenwood Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong storm system brought moderate to heavy rain to eastern Garfield County resulting in mud and debris flows onto Highway 82 near the Glenwood Springs city limits. Mud flows also occurred in the Mitchell Creek area 3 miles northwest of Glenwood Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 10, 2:30 AM MST, 4 hours earlier.

Area forecast discussion, Sep 10, 2:30 AM MST, 4 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 AM MDT WED SEP 10 2003

SHORT TERM (TODAY THROUGH TONIGHT)...
ACTIVE WEATHER AGAIN ON THE UPSWING. WILL BE SHIFTING EMPHASIS OF
THIS SHIFT INTO SEVERE WEATHER MODE ASAP SO WILL ATTEMPT TO BE
BRIEF. DEEP WINTER-LIKE STORM SYSTEM MOVING EASTWARD ACROSS THE
GREAT BASING OVERNIGHT. STRONG JET ALIGNED ALONG SOUTHERN CO WITH
IMPULSE BACK IN CENTRAL UTAH BEGINNING TO DRIVE COLD FRONT INTO
NORTHWEST CO AND EAST-CENTRAL UTAH. STRONG THUNDERSTORMS DEVELOPING
ALONG THIS FRONT INDICATIVE OF GOOD LOW LEVEL CONVERGENCE/UPPER
LEVEL DIVERGENCE COUPLET. STORMS MOVING RAPIDLY EASTWARD SO NOT AS
CONCERNED ABOUT FLOODING AS POSSIBLE SEVERE WEATHER AT THIS POINT.
DYNAMICS AND WIND FLOW NOT AS FAVORABLE SOUTH...SO WILL END FLASH
FLOOD WATCH AND SNOW ADVISORIES IN THAT REGION. AS THE FRONT PUSHES
EAST EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
REGION. THICKNESSES...DYNAMICS AND EXPERIENCE IN SAN JUAN MOUNTAINS
YESTERDAY POINTS TO SIGNIFICANT SNOW ACCUMULATIONS FOR THE CENTRAL
MOUNTAINS FROM LATE THIS MORNING INTO THE EVENING HOURS. GIVEN FIRST
SNOW EVENT WILL GO AHEAD WITH SNOW ADVISORY FROM MID-MORNING THROUGH
EARLY EVENING FOR THE FLAT TOPS...GORE...ELKHEAD AND PARK MOUNTAINS
AS WELL AS THE REMAINING CENTRAL MOUNTAINS FOR ELEVATIONS ABOVE 9500
FEET. LATER SHIFTS WILL NEED TO EVALUATE ANY ADDITIONS. TEMPERATURES
MUCH COOLER BEHIND THE FRONT.

TROF AXIS SLIDES EAST OF THE DIVIDE THIS EVENING WITH NORTHWEST FLOW
SETTLING IN. THIS SHOULD KEEP SNOW GOING FOR A LITTLE WHILE IN THE
NORTHERN MOUNTAINS. ELSEWHERE...SHOWERS WILL BECOME MORE SCATTERED
AS DYNAMICS WANE AND COLD CORE MOVES OVERHEAD.    NL

THURSDAY AND THURSDAY NIGHT...TROF MOVES SLOWLY EAST TO HIGH PLAINS
BY LATE THURSDAY. COOL NORTHWEST UNSTABLE FLOW WILL ALLOW SLIGHT
CHANCE SHOWERS OVER LOWER ELEVATIONS WITH CHANCE SHOWERS OVER HIGHER
TERRAIN. DRIER AIR MOVES INTO THE REGION BY THURSDAY NIGHT WITH
ONLY SLIGHT CHANCE POPS EXPECTED ACROSS THE NORTH. WITH SLIGHTLY
WARMER AIR ON THURSDAY...EXPECT SNOW LEVELS AROUND 8500 FEET.

FRIDAY AND SATURDAY...EXPECT FRIDAY TO BE AN IN BETWEEN DAY AS
NEXT SYSTEM APPROACHES FROM THE WEST. CLOUDS WILL INCREASE FROM
THE NORTH ON FRIDAY WITH SLIGHT CHANCE OF SHOWERS ACROSS NORTHERN
SECTIONS. MODELS CONTINUE TO INCREASE STRENGTH OF THE SYSTEM WITH
EACH SUCCESSIVE RUN. WITH GOOD DYNAMICS AND MOISTURE EXPECT SYSTEM TO
BRING CHANCE OF SHOWERS MOUNTAINS AND NORTH ON SATURDAY. SYSTEM
APPEARS TO BE QUITE COLD AND EXPECT SNOW TO BE A CONCERN OVER
MOUNTAIN LOCATIONS.  MPM

SUNDAY THROUGH TUESDAY...
TROF SLOWLY MOVES OUT OF THE AREA ON SUNDAY BRINGING DRIER AND
SLIGHTLY WARMER CONDITIONS. MAIN STORM TRACK FOR PACIFIC DISTURBANCES
WILL REMAIN NORTH OF THE CWA MONDAY IN MODERATE WNW FLOW ALOFT. ON
TUESDAY IT APPEARS THE WINDS ALOFT BECOME MORE NORTHWESTERLY
ACCORDING TO THE MRF. THIS BRINGS A SHORTWAVE TROUGH AND COLD FRONT
INTO THE NORTHERN HALF OF THE CWA ON TUESDAY. HAVE INCREASED POPS A
NOTCH IN THE NRN HALF OF THE CWA...DROPPED TEMPS A BIT AND INCREASED
RH AND SFC WINDS FOR TUE.

WEDNESDAY...COLD FRONT PASSES THROUGH ERN UT AND WRN CO AFFECTING
NORTHERN HALF OF AREA MOST. FLOW ALOFT BECOMES NW AND DRIES FROM NW
TO SE THROUGH THE DAY. TEMPS COOLS WITH THICKNESS DECREASES. CJC

.GJT...WINTER WEATHER ADVISORY FROM 900 AM TO 900 PM FOR CENTRAL AND
NORTHERN COLORADO MOUNTAINS.
Hazardous weather outlook, Sep 10, 5:05 AM MST, 1 hour 25 minutes before
COZ001>014-017>023-UTZ022>025-027>029-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

...WINTER WEATHER ADVISORY ACROSS THE NORTHERN AND PORTIONS OF THE
CENTRAL MOUNTAINS TODAY AND THIS EVENING...

SNOWFALL IS EXPECTED TO CONTINUE IN THE HIGH MOUNTAIN AREAS TODAY
WITH SOME LOWERING OF SNOW LEVELS ACROSS THE NORTH. SNOW WILL BE
ACCOMPANIED BY THUNDER AT TIMES WHICH WILL LIKELY ENHANCE
ACCUMULATIONS. THE LOWER ELEVATIONS WILL CONTINUE TO SEE NUMEROUS
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...SMALL HAIL AND
WIND GUSTS TO 30 MPH.

A STRONG FALL-LIKE STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY
AND TONIGHT WITH MUCH OF ITS ENERGY FOCUSING ON EASTERN UTAH AND
WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE STORM ON THURSDAY
AND FRIDAY...THOUGH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED THROUGH THE WEEKEND INTO EARLY NEXT WEEK...THOUGH MAINLY
OVER HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

NL

In the hours before

Local storm report, Sep 10, 4:32 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
0532 AM MDT WED SEP 10 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 AM    1 NW FRUITA               CO   0.88 IN HAIL
09/10/03   MESA

0500 AM    2 W GRAND JUNCTION        CO   0.88 IN HAIL
09/10/03   MESA

SM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
September 10, 6:30 AM MST to 7:30 AM MST
Where
Garfield County, Glenwood Spgs
Reported by
EMERGENCY MANAGER
Coordinates
39.599, -107.904 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371596.